You are working as an intensivist in a rural hospital where the emergency physician calls you to evaluate a patient for intensive care unit (ICU) admission. When you come to the emergency department (ED), you see a disheveled, cachectic, old gentleman who was brought in by his neighbor for altered mental status. His neighbor reports that the patient has been complaining about back pain, and he was taking some “over-the-counter” (OTC) pain medication. You cannot elicit any history from the patient, and his physical examination is unremarkable. His laboratory data show:
His arterial blood gas shows pH 7.39 and pCO2 38.
What is the BEST next step of management?A. Administer N-acetylcysteine
Correct Answer: C
In a patient with salicylate toxicity, the presence of altered mental status is an indication for emergent dialysis. Other indications for emergent dialysis are pulmonary edema, seizure, decreased renal function impairing salicylate elimination (consider when creatinine >2 mg/dL or 1.5 mg/dL for elderly or glomerular filtration rate <45 mL/min per 1.73 m2 ), severe volume overload, severe acidemia, and serum salicylate level >90 mg/dL. Urine alkalization is indicated in salicylate poisoning to enhance its elimination; however, the presence of altered mental status and AKI makes dialysis the best choice for this patient.